Drugs

Why You Vom When You’re Coming Up On MDMA

There’s such a thing as feeling so euphoric you literally throw up.
October 4, 2021, 8:15am
MDMA Drugs vomiting ecstasy pills tablets sick
Photo: AlAMY

Pop culture has historically done a bad job when it comes to realistic portrayals of MDMA. At school we were led to believe that a single pinger would cause you to drink so much water that you'd drown your own organs, while mainstream film and TV made it seem like a dangerous hallucinogen, likely to cause a person to completely lose their mind.  

Advertisement

In reality, MDMA just causes us to dance for ages, chat loads of embarrassing shit (“no seriously, listen, I love you so much”) and – often – feel kind of sick. In fact, anecdotally, plenty of people seem to throw up every time they come up on MDMA. Others vom if they take too much, or if the MDMA is particularly strong, or if they combine it with smoking. 

But why exactly is this? Why does MDMA cause some of us to hurl that morning's breakfast in someone's flowerpot at a house party?

Nick Hickmott, the early intervention lead at drugs charity We Are With You, says that there are likely multiple factors behind MDMA making some people throw up.

“On a basic level, we're introducing an adulterant into our body, which changes the way we feel,” he says. “A bit like when you take paracetamol on an empty stomach, or any kind of medication, chemical or even just drinking. Some of it can be what's contained within the drug and how that's interacting with our gut wall and slowly moving into our bloodstream.”

General anxiety could also be a factor for some people, Hickmott says. “Particularly for young people, taking drugs can be anxiety provoking,” he says. “Even if you're a seasoned user of MDMA, it can be a nervy feeling which is replicated in the stomach. We’re all different and some people might need a bit of reassurance.”

Advertisement

But what's so nauseating about MDMA in particular – as opposed to something like cocaine or speed, for instance? While there are no recent studies relating to why MDMA specifically might lead to vomiting (it's admittedly not a super urgent subject) it's worth pointing out here that the drug works by increasing the production of serotonin in our brains. Serotonin also stimulates the part of the brain that controls nausea. 

Studies have shown that increased serotonin production accounts for the gastrointestinal issues and nausea many experience while on SSRI antidepressants. With that in mind, it makes sense that we might be feeling a bit sick with so much serotonin firing around our brains. 

“It's pretty straightforward really,” says Professor David Nutt, a neuropsychopharmacologist and chairman of Drug Science. “MDMA releases serotonin and there's a lot of serotonin in the gut cells. Serotonin is a protective and it makes you vomit. You see it with SSRIs and any serotonergic agent.”

“My old supervisor used to say that serotonin is like the oil in a car,” he continues. “It makes everything move smoothly. So serotonin makes the gut work smoothly, it makes the brain work smoothly, it keeps everything on track. But it also has this extra special role, which is that it makes you vomit if you are poisoned. So if you take a lot of MDMA and release a lot of serotonin, it's the same as if you've been given Cisplatin [a chemotherapy drug].” 

Advertisement

Interestingly, there are some drugs – such as Ondansetron, which is used by chemo patients – that block the serotonin receptor 5-HT3, meaning that the patient experiences less nausea. Nutt, however, says he's never heard of anyone experimenting with a 5-HT3 blocker to prevent nausea when on MDMA. “It would be very difficult to do because of the illegal status,” he says. And for scientists, “it's not really a compelling scientific question”.

When it comes to realistic tips for preventing vomiting when on MDMA, there aren't really any – other than taking less MDMA, or taking none at all. Hickmott says making sure you have a full stomach of proper food might help, but even that isn't foolproof.

“We should maybe think about eating well before taking ecstasy because you're going to be dancing around and you need some fuel,” he says, “but also that might cause some stomach upset, depending on what it is that you've eaten.”

Still, throwing up “isn't necessarily a red flag,” Hickmott adds. “If someone said they had been sick once or twice while coming up, I'd keep an eye on them as a friend or practitioner and check they're okay. But I'd really be looking for signs such as overheating or rapid heart rate or convulsions before I'd be seeking help.”

Bit of vom though? Not the end of the world. Just make sure you’re not in the middle of a dancefloor. Or honestly, anywhere that isn’t a toilet.

@daisythejones